Loss of bone mass due to ageing, prolonged inactivity, hormone changes, drugs (excess oral steroids as in Cushing's syndrome, and also drugs given for Asthma and Rheumatoid Arthritis), or calcium deficiency; bones remain same size and shape, but their honeycomb structure becomes less dense because bone is broken down faster than it is replaced; lighter bones fracture easily and heal slowly.
Condition is more common in women than men because after the menopause the parathyroid glands produce less calcitonin, the hormone which stimulates bones to absorb calcium; in three-quarters of women bone loss is fairly slow, but by the age of 80 most women have lost between half and a quarter of their bone mass. Scientists returning from prolonged periods of weightlessness in Spacelab were found to have lost bone mass.
Predisposing factors for osteoporosis include hysterectomy, removal of the ovaries before the age of 45, early menopause, family history, long-term illness, solitary occupation, drinking more than 40 units of alcohol a week, low body weight, poor calcium, magnesium and boron intake, Thyrotoxicosis, a history of anorexia, smoking, caffeine, bran and laxatives, or being a vegetarian.
Though bone loss is not reversible, constitutional homeopathic treatment may help to slow the process down. For bone and joint pains, see remedies listed under Bone Pain. If you are at risk ask your medical doctor to refer you for a bone-density scan.
Self-help: Try adding vinegar to soups. Take calcium, magnesium and boron supplements, and increase weight-bearing exercise to at least 3 hours per week. To make sure that your calcium tablets are of use dissolve them in vinegar and stir them constantly for 30 minutes. They should be completely dissolved at the end of that time.
Stop smoking, cut down on alcohol, caffeine, animal protein, salt and fibre in your diet. If none of these measures work and the menopause is imminent, discuss Hormone Replacement Therapy with your medical doctor or you may wish to consider the use of progesterone-containing creams. Discuss this with a nutritionally trained physician.